valproate to lamictal conversion

Hello all,

My episodes (tonic-clonic) were, by and large under control (about every four years). Now I'm trying to switch to lamotrigine. I say 'trying' because in this transition period and almost immediately after being weaned off valproate completely, I have had three seizures and all in the space of four months.

Of course, I wouldn't be attempting the change if I weren't thinking about pregnancy in the next couple of years. Needless to say, epilepsy making such an unwelcome comeback after such long periods without it is making me extremely anxious.

Has anyone had similar experience and still been successful with lamictal? (My dose has increased to 250mg twice daily) but I'm concerned this is about the maximum for monotherapy?



7 Replies

  • I do not recommend you to eat lamotrigine because I used to eat them but it gave a a bad side effect. I started have blurred vision, wasn't able to balance myself when standing, couldn't eat anything because I kept vomiting.

  • Thanks, I suppose everyone's different so it's just a case of playing the waiting game and seeing what works - I think I have to try. I was a bit wobbly too on lamictal to begin with but I'm becoming less so as my body gets used to it although I've had to increase the dose with each seizure. Three weeks, then almost three months seizure-free is positive though, I hope. best of luck with your treatment!

  • Hi,

    Sorry to hear you're having a bad time switching meds. After trying various combinations of meds I am currently on 300mg lamictal twice a day, 1500mg keppra twice a day and 10mg of clobazam in an attempt to get me approaching stable enough to consider pregnancy!

    The lamictal took far longer to get used to than the keppra. I'd come off tegretol to try the lamictal and had pretty much the same experience. The vertigo was horrible and I had an increase in seizures for the first 10 weeks (which for me means I was having at least 2 or 3 a day!). Slowly though this wore off and I'm back to normal levels, in fact I'd say I'm the most stable I've ever been on with this mix! I think it's something to do with valproate and tegretol (basically any of the older style medications) being very much slow release whilst the new ones like lamictal and keppra have much shorter half lives. This is great news for your liver but does mean that your body takes some time to get used to the way the medication is being dispersed in the bloodstream.

    I'd stick it out for a while longer just to see if your body regulates. If not though don't despair and think you've no choice but to go back onto valpotate. There are a range of newer medications with far less potential effects in pregnancy that you can try.

    Best of luck.

  • Thank you so much for the advice. You sound so level-headed about the whole thing in spite of having had 2 or 3 a day. Good for you. I just find that these meds (or my own mind) makes me so panicky and emotional afterwards that I can hardly bear to go out.

    Anyway, now that I'm on the 250 morning and evening I'm feeling the horrible vertigo you were talking about and have had to come indoors and sit down! I seem to remember I was like this though last time I increased and it got better after a while.

    That's a very good point you make about the half-life of those drugs. I'm hoping in fact that this final dose (the neurologist is saying this is the last increase before we try something else) might be right. The seizures, apart from being further apart are happening later each time: from 9pm for the first one to 10.30 now and I take the meds half an hour later so fingers crossed this latest dose will 'tide me over'.

    Let me know how you get on and I'll do my best to 'hold my nerve' or 'just be patient' as my partner puts it (!)

  • Hi AX250

    Thank you for your post.

    It sounds like you’re having a very difficult time. Sometimes this can happen when changing epilepsy medicines. Everyone is different and responds differently to difference epilepsy medicnes.

    It would be best to talk to your epilepsy nurse or specialist. If lamotrigine isn’t going to work for you, then they may try another epilepsy medicine. If you visit our webpage epilepsy and pregnancy we have a table that shows the risks of epilepsy medicines causing major congenital malformations to the unborn child.

    If you need to go back onto your original Epilim, this may be an option if you are on a low dosage. Epilim dosage below 1000mg the risk is no greater than lamotrigine.

    If you don’t hear from other mums on HealthUnlocked you may find some of our other services helpful:

    Local meetings ¬ Facebook Twitter , Online community forum4e,

    If you haven’t already, you may also wish to contact the UK Epilepsy and Pregnancy Register. The register was set up to find out more about having epilepsy and taking epilepsy medicines during pregnancy. From this register they gather vital information to help advise and support women with epilepsy who are pregnant or planning a pregnancy.

    Also, learning how other women have coped can help. We’ve put together the stories of several women with epilepsy and their pregnancies in “The Pregnancy Diaries”. The diaries cover the mum’s experiences of baby planning.

    If you wish to discuss this further with us, please feel free to contact the Epilepsy Action Helpline freephone 0808 800 5050. Our helpline is open Monday to Friday, 8.30am until 5.30pm.

    I hope that things improve soon.


    Diane Wallace

    Advice and Information Team

  • Thank you for your post, Diane.

    Just to mention that I would be very concerned indeed if 'Epilim dosage below 1000mg the risk is no greater than Lamotrigine' because I was only ever on 500mg of Epilim to start with. Both a senior professor at the National Hospital of Neurology and Neurosurgery in London and a recommended consultant here in France have recommended the changeover from Epilim to Lamotrigine, even if the Lamotrigine dosage is high at 250mg twice a day. Otherwise, what you're writing is that this whole switch is pointless.

    I will certainly join the pregnancy register if in future this applies to me - thanks for that link. All research helps!



  • When I done the change I jumped ship changed ended up taking a week rather than months don't blame me i was 18yrs old never done a change before so I might have got mixed up but was so easy to change but as thay didn't work well on there own I got sent to the neroligy hospital for a year to have toprimax added two years ago a normal gp took me off lamotrigine for no reason what so ever that he could find now I don't have a yearly average